Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 247, NWS Dodge City, KS

July 6, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 1998, 9:05 PM CDT for Trego County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1998, 9:05 PM CDT (02:05 UTC)
Expired
Jul 6, 1998, 9:55 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:30 PM CDTHail 0.75Wakeeney, KS
Jul 6, 9:30 PM CDTThunderstorm Wind 70Wakeeney, KSFour to six inch tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1865 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1865 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 070205 RRA
SVRDDC
KSC195-070255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 955 PM CDT

* AT 902 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM EXTENDING FROM 10 MILES SOUTHWEST OF CEDAR BLUFF TO 6
  MILES SOUTHEAST OF CEDAR BLUFF MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED
  CEDAR BLUFF                THROUGH 940 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMErTER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

REITER/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 3:34 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT MON JUL 06 1998

FORECAST CHALLENGE IS SPEED OF WEAK COLD FRONT TUES INTO TUES
NIGHT...AND TIMING OF ASSOCIATED PRECIP.

WILL HAVE TO RAISE POPS AND LOWER TEMPS CONSIDERABLY FROM GOING
FORECAST.  19Z SURFACE MAP SHOWING FAIRLY GOOD LOW LEVEL
CONVERGENCE IN E COLORADO INTO NW KANSAS...WHERE COLD FRONT IS
STALLING INTO A STATIONARY FRONT.  THINK THIS FRONT WILL EASILY
FALL INTO LEE TROP IN SE COLORADO THIS EVENING...WITH MORE
CONVECTION FIRING IN NW CWA FROM OUTFLOW BOUNDARIES FROM
AFOREMENTIONED FRONT AND THUNDERSTORMS.  SECOND WAVE OF SCATTERED
THUNDERSTORMS WILL MOVE IN FROM NE NEW MEX-SE COLORADO AREA INTO SW
CWA.  THINK ANY STORMS WHICH DO FIRE COULD HAVE HEAVY DOWNPOURS DUE
TO HIGH PRECIPITABLE WATER VALUES FROM 1.75-2.50 ACROSS CWA.

FRONT SHOULD MAKE SECOND SURGE SOUTHWARD ON TUES AFTN...BUT RUN INTO
LOW LEVEL JET FULL OF MOIST AIR...AND STALL ACROSS CWA BY EVENING.
NGM...ON THE OTHER HAND...BRINGS FRONT THROUGH DDC CWA BY 18Z AND
INTO PANHANDLE REGION BY 8/06Z.  FOR NOW...PREFER THE ETA SOLUTION
WITH STRONGER MCS SYSTEM IN EASTERN NEBRASKA...AND WEAKER FORCING IN
CENTRAL KANSAS ALONG FRONTAL BOUNDARY.  WILL INTRODUCE HIGHER
POPS...40 TO 50...TUES NIGHT WHEN I THINK BEST DYNAMICS AND UPPER
SUPPORT COME TOGETHER.

TEMPS WILL BE TRICKY...WITH QUESTION MARK ON TIMING OF COLD FRONTAL
PASSAGE.  WIND SHIFT MAY OCCUR SOME 6 HOURS BEFORE ANY REALIZED COLD
AIR FILTERS IN.  STILL...AIR IS LADENED WITH HIGH RH THROUGH A
FAIRLY DEEP LAYER.  MOISTURE WILL BE RETARDING FACTOR FOR SOUTHWARD
PROGRESSION OF FRONT TUES INTO TUES EVENING.  PLAN ON REDUCING POPS
WED AS FRONT WILL BE LESS DEFINED AND FIRST SHORT WAVE WILL BE NE OF
AREA.

EXTENDED PLAGUED BY WHAT TO DO WITH SUBTROPICAL VORTS...MESOSCALE
BOUNDARYS AND OTHER SUMMER FUN.  BY 48 HRS IT APPEARS SOME KIND OF
SUBTROPICAL VORT WILL ROLL OVER WRN KS.  TIMING COULD BE 12 HRS
EITHER SIDE OF 48 HRS BASED ON MODEL SOLUTION HOWEVER.  BOTTOM
LINE IS THAT WE WILL CONTINUE VERY WEAK NW FLOW ALOFT...SE FLOW IN
THE BOUNDARY LAYER...AND FAIRLY COOL TEMPS ALOFT.  THUS WILL CARRY A
CHANCE FOR TSRA WED NGHT AND AGAIN LATE THU AND THU NGHT.  EVEN
THOUGH THE MRF DOES APPEAR TO BE OVERDONE IN LOWERING HEIGHTS OVER
THE MIDWEST THU INTO FRI...NATURE OF THIS PATTERN WOULD LIKELY
SUPPORT SOME HEIGHT FALLS TO OUR NE...AND THUS WL ALSO GO CHANCE
LATE DAY AND OVERNIGHT FRI...AND HOLD HIGHS IN THE 90S.  MRF IS WAY
OVERDONE ON SAT WITH HEIGHT FALLS...AND WL SIDE MORE WITH UKMET.  WL
GO 95 TO 100 AND ONLY A SLIGHT CHANCE TSRA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 071/093 068/088 066 234
GCK 071/091 068/086 065 334
EHA 069/090 067/086 065 445
LBL 072/094 069/089 067 234
HYS 072/092 069/086 067 345
P28 074/095 073/089 071 234

.DDC...NONE.

BURKE/MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:24 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jul 6, 7:51 PM CDTSevere Thunderstorm WarningDDCNess49 min
Jul 6, 7:53 PM CDTSevere Thunderstorm WarningDDCTrego62 min
Jul 6, 8:11 PM CDTSevere Thunderstorm WarningDDCNess44 min
Jul 6, 8:58 PM CDTSevere Thunderstorm WarningDDCNess47 min
Jul 7, 6:48 PM CDTSevere Thunderstorm WarningDDCStanton62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.